Send me Your FREE
Health & Nutrition Updates

Tips on ways to live longer, healthier and happier.
Enter your email below.

Ask Tufts Experts September 2013 Issue

Q. I enjoyed your Special Report on food-drug and supplement-drug interactions (May), which states that glucosamine should not be taken with warfarin. Can you explain why?

A. Our source for this information was the National Library of Medicine’s MedlinePlus, which explains: “Warfarin (Coumadin) is used to slow blood clotting. There are several reports showing that taking glucosamine hydrochloride with or without chondroitin increases the effect of warfarin (Coumadin) on blood clotting. This can cause bruising and bleeding that can be serious. Don’t take glucosamine hydrochloride if you are taking warfarin (Coumadin).”

Comments (1)

Given that warfarin is affected by foods high in vitamin K (kale, spinach) and the warfarin dosage can be adjust to take such foods into account as long as one is consistent in their consumption; could not the same principle be applied to the use of glucosamine?

If not, is there another supplement or recommended food(s) that could be used instead of glucosamine to maintain joint health? Thank you.

Posted by: Michael Litwin | January 21, 2014 12:16 PM    Report this comment

New to Tufts Health & Nutrition Letter? Register for Free!

Already Registered?
Log In